Funnel Cloud, Navajo
- When
- September 15, 11:45 AM MST
- Where
- Navajo County, 4.18 mi WSW of Dilkon
- Reported by
- Law Enforcement
- Coordinates
- 35.360, -110.390
Dilkon Police Officers reported a brief Funnel Cloud with possible touch down (tornado).
A low pressure center over northern Arizona and abundant moisture brought thunderstorms with heavy rain and severe weather to the northern portions of the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
A low pressure center over northern Arizona and abundant moisture brought thunderstorms with heavy rain and severe weather to the northern portions of the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 15, 9:26 AM MST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 926 AM MST THU SEP 15 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER NORTHERN ARIZONA WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA UNTIL LATE THURSDAY AND FRIDAY. COOLER THAN NORMAL TEMPERATURES WILL ALSO CONTINUE. EXPECT A DRYING TREND BY FRIDAY...WITH HIGH TEMPERATURES WARMING BACK TO AROUND SEASONAL AVERAGES BY MONDAY. && .DISCUSSION...THE UPPER LEVEL TROUGH CURRENTLY SITUATED OVER THE AZ/UT BORDER IS HELPING TO SUSTAIN SOME LIGHT TO MODERATE SHOWERS MOSTLY NORTH AND EAST OF THE RIM THIS MORNING WITH A FEW ISOLATED SHOWERS ELSEWHERE. INCREASED CLOUD COVER FROM FLAGSTAFF NORTHWARD MAY LIMIT MAX TEMPERATURES A BIT TODAY AND HAVE MADE MINOR TWEAKS TO TODAY'S HIGHS. OTHERWISE PREVIOUS FORECAST IS IN GOOD SHAPE WITH NORTH CENTRAL AND NORTHEAST AZ BEING FAVORED FOR CONVECTIVE ACTIVITY THIS AFTERNOON AND EVENING. && .PREVIOUS DISCUSSION (247 AM)...TODAY...THE TROUGH WILL SLOWLY LIFT NORTHEAST INTO SOUTHERN UTAH WITH THE BEST SYNOPTIC LIFT...AND INSTABILITY OVER NORTH CENTRAL AND NORTHEAST ARIZONA. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS WITH THE BEST COVERAGE AND CHANCE FOR STRONGER STORMS TO BE NORTH AND EAST OF THE MOGOLLON RIM. DRYING WILL WORK IN FROM THE SOUTHWEST THIS EVENING REDUCING PRECIPITATION CHANCES. FRIDAY...ANOTHER TROUGH APPROACHES FROM THE WEST...PROVIDING WEAK LIFT AND INSTABILITY TO KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS GOING MAINLY NORTH OF I-40 AND ISOLATED ACTIVITY TO THE SOUTH. COOLER THAN NORMAL TEMPERATURES WILL CONTINUE. SATURDAY...STILL ENOUGH MOISTURE AND INSTABILITY LEFT FROM THE DEPARTING TROUGH TO KEEP AN ISOLATED THREAT OF AFTERNOON SHOWERS AND THUNDERSTORM ALONG THE ARIZONA UTAH BORDER. COOLER THAN NORMAL TEMPERATURES CONTINUING. SUNDAY THROUGH TUESDAY...A BUILDING HIGH PRESSURE RIDGE IN THE SOUTHWEST WILL BRING DRY CONDITIONS AND HIGH TEMPERATURES THAT WILL WARM BACK TO SEASONAL VALUES. WEDNESDAY AND THURSDAY...A COLD FRONT WILL SLIDE SOUTH AND WEST THROUGH NEW MEXICO...THIS FEATURE WILL ACT TO PUSH SOME MOISTURE AND INSTABILITY NORTHWEST INTO THE WHITE MOUNTAIN AREA ON WEDNESDAY. THEN BY THURSDAY...A SOUTHEASTERLY FLOW IS FORECAST TO DEVELOP AND PUSH SOME SUBTROPICAL MOISTURE NORTHWEST POSSIBLY INTO GILA COUNTY... THE EASTERN MOGOLLON RIM...AND INTO A PORTIONS OF THE YAVAPAI COUNTY MOUNTAINS. && .AVIATION...FOR THE 18Z PACKAGE...LOW PRESSURE WILL SLOWLY HEAD EASTWARD ACROSS NORTHERN ARIZONA TODAY. AS A RESULT...MOISTURE WILL COMBINE WITH COOL TEMPERATURES ALOFT FOR SCATTERED THUNDERSTORM COVERAGE. MVFR/IFR CONDITIONS WILL ACCOMPANY STORMS...WITH HAIL UP TO ONE INCH IN DIAMETER POSSIBLE WITH STRONGER STORMS. STORM ACTIVITY WILL DIMINISH TO ISOLATED COVERAGE AFTER 02Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................MCS/TC AVIATION................DJO FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 745 AM MST THU SEP 15 2011 AZZ004>018-037>040-160815- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 745 AM MST THU SEP 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THE LOW PRESSURE TROUGH WILL SLOWLY LIFT NORTHEAST INTO SOUTHERN UTAH WITH THE BEST LIFT...AND INSTABILITY OVER NORTH CENTRAL AND NORTHEAST ARIZONA. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS WITH THE BEST COVERAGE AND CHANCE FOR STRONGER STORMS TO BE NORTH AND EAST OF THE MOGOLLON RIM. A FEW STORMS MAY BE CAPABLE OF HAIL UP TO AN INCH. DRIER AIR WILL WORK IN FROM THE SOUTHWEST THIS EVENING REDUCING PRECIPITATION CHANCES. LOCALIZED HEAVY RAIN PRODUCING STORMS...AS WELL AS STORMS CROSSING THE SAME AREA REPEATEDLY...WILL ALSO BRING THE THREAT FLASH FLOODING. THIS THREAT WILL BE MAXIMIZED OVER OUR BURN AREAS...SUCH AS THE SCHULTZ...LOCUST...AND WALLOW FIRE BURN SCARS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY...ANOTHER TROUGH APPROACHES FROM THE WEST...PROVIDING WEAK LIFT AND INSTABILITY TO KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS GOING MAINLY NORTH OF I-40 AND ISOLATED ACTIVITY TO THE SOUTH. SATURDAY...STILL ENOUGH MOISTURE AND INSTABILITY LEFT FROM THE DEPARTING TROUGH TO KEEP AN ISOLATED THREAT OF AFTERNOON SHOWERS AND THUNDERSTORM ALONG THE ARIZONA UTAH BORDER. SUNDAY THROUGH TUESDAY...A BUILDING HIGH PRESSURE RIDGE IN THE SOUTHWEST WILL BRING DRY CONDITIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Flagstaff radar (KFSX), 114 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
2 funnel cloud, 1 hail. Local standard time, as filed.
Dilkon Police Officers reported a brief Funnel Cloud with possible touch down (tornado).
Dilkon Police Officers reported 2 inch diameter hail 3 miles west-southwest of Dilkon.
A trained weather spotter reported a funnel cloud off of Highway 89A north of Flagstaff (three miles east of Milepost 440 on Highway 89A).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349623, 349622, 349624.